Alert archive / New York / Wind Advisories in 2020
Wind Advisory 12, NWS New York, NY
NWS New York, NY issued this wind advisory at Nov 1, 2020, 3:05 PM EST for 11 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut. It took effect at Nov 2, 2020, 6:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2020, 3:05 PM EST (20:05 UTC)
- In effect from
- Nov 2, 2020, 6:00 AM EST
- Expired
- Nov 2, 2020, 5:21 PM EST
- In force
- 11 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402 WWUS71 KOKX 012005 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 305 PM EST Sun Nov 1 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 021000- /O.NEW.KOKX.WI.Y.0012.201102T1100Z-201102T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 305 PM EST Sun Nov 1 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph. * WHERE...Southeast New York, northeast New Jersey, and southern Connecticut. * WHEN...From 6 AM to 6 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
752 WWUS71 KOKX 020811 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 311 AM EST Mon Nov 2 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 022000- /O.CON.KOKX.WI.Y.0012.201102T1100Z-201102T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 311 AM EST Mon Nov 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph expected. * WHERE...Portions of northeast New Jersey, southern Connecticut and southeast New York. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
287 WWUS71 KOKX 021934 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 234 PM EST Mon Nov 2 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 022300- /O.CON.KOKX.WI.Y.0012.000000T0000Z-201102T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 234 PM EST Mon Nov 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of northeast New Jersey, southern Connecticut and southeast New York. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
313 WWUS71 KOKX 022221 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 521 PM EST Mon Nov 2 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 022330- /O.CAN.KOKX.WI.Y.0012.000000T0000Z-201102T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 521 PM EST Mon Nov 2 2020 ...WIND ADVISORY IS CANCELLED... Wind speeds have diminished, thus wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Nov 1, 12:58 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Nov 1, 12:58 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
1258 PM EST Sun Nov 1 2020
.SYNOPSIS...
A frontal system will approach this afternoon, with its strong
cold front moving across the region this evening. This will be
followed by a couple of weaker cold front moving through Monday
and Monday night. High pressure then builds in on Tuesday and
remains in control through the middle of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast mostly on track. Shower activity will continue to
overspread LI/CT through 20z.
A fast-moving rain event is on track for late this afternoon
and evening ahead of an approaching cold front/pre-frontal
trough and its associated mid level shortwave trough. Some of
the rain will be moderate to locally heavy, especially across
Long Island and SE CT. Winds will be gusty through the
afternoon as well, mainly along the coast with S-SW winds
20-25g30-35 mph. Temperatures will hold in the 50s, to near 60s
across Long Island.
CAM's continue to indicate the potential for a fine line of low-
topped convection just ahead of the cold front, with brief
downpours and a strong wind shift to the west, with brief gusts
40-50 mph possible. While a rumble or two of thunder can not be
ruled out, there is not enough confidence to put in the
forecast at this time.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Precipitation comes to an end early this evening with drying
conditions around midnight. Strong cold air advection is
expected on westerly winds of 15-25g30-35mph, as the sfc
pressure gradient tightens between departing low pressure moving
up the New England coast and strong high pressure building in
from the middle of the country.
The main headline on Monday will be the strong W/NW winds as the
low bombs our while moving into the Canadian Maritimes. It is
looking more and more likely that wind advisory conditions of
20-35g40-55mph will develop during the day in a well-mixed and
subsident wind profile, with 45-50 kt winds at top of the mixed
layer. After collab with surrounding offices, had continued to
outlook potential in HWO, and hold off on wind advisory.
Otherwise, there may be a few snow showers Monday morning,
mainly across the interior, as a secondary cold front comes
through. Can not rule out a few isolated showers reaching the
coast. Temperatures on Monday are expected to only reach the
lower and mid 40s, with wind chills in the 20s and 30s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Active weather pattern to start the long term in the time
period of Monday night through Tuesday. Deep low pressure well
within the Canadian Maritimes in contrast with high pressure
within the Southeast US will make for a tight pressure gradient.
Mid levels in the model fields convey a strong shortwave and
positive vorticity advection moving across late Monday night
into early Tuesday. An associated cold front will move across
early Tuesday. Winds will be trending down from the previous day
but will still be quite gusty, with gusts up to the 30 to 40
mph range. The lesser end of the range will be across more
interior locations. Precipitation, there will be a slight chance
to low end chance of showers. Across the Lower Hudson Valley
and Southern Connecticut, temperatures and wet-bulb temperatures
are forecast to be cold enough for the precipitation to be in
the form of snow showers while along Long Island, mostly rain
showers can be expected. Going into Tuesday, wind gusts will be
more around 30 mph.
Shortwave aloft and cold front will be well east of the region
Tuesday afternoon, with any precipitation tapering off and winds
decreasing more to less than 30 mph.
The remainder of the forecast has dry conditions. High pressure
builds in from the west through midweek and then will shift
offshore, getting reinforced going into next weekend. A
southerly flow develops mid through late week. Highs forecast
are in the mid 40s to near 50 for Tuesday but will moderate for
Wednesday, with forecast highs in the low to mid 50s. Highs are
forecast mostly in the lower 60s Thursday and Friday as well as
next Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A strong cold front approaches late this afternoon and then
crosses this evening. Low pressure rapidly deepens tonight along
the New England coast, while tracking up into the Canadian
Maritimes Monday morning.
MVFR to IFR conditions expected to develop from SW to NE at all
terminals as showers overspread the terminals through 20z. The
showers quickly move east of the terminals after 23-01Z with VFR
conditions returning. There could be an isolated thunderstorm
23-01z, but not enough confidence to include in TAF at this
time. VFR conditions through Monday, with SCT snow showers
possible with brief IFR vsby at KSWF in the AM, otherwise an
isolated brief snow flurry with MVFR conds possible elsewhere.
S flow with occasional G20-25 kt into this afternoon at most
terminals. Winds could briefly become light after 21z. Winds
then rapidly shift to the W/NW beginning around 00Z and
increase to 15-20 kt with gusts 25-30kt. Winds will continue to
strengthen Monday morning, 20-30g35-45kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Wind gusts could diminish for a period between 21 and 01z
before cold front passage and wind shift. A brief burst of
WNW 20g30kt winds possible with wind shift. Timing of wind
shift with the cold front may be off by 1 hour or so. Very low
prob of an isolated thunderstorm 23-01z, but not enough
confidence to include in TAF at this time.
.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.Monday aft...VFR. NW winds 20-30G35-45kt.
.Monday night...Chance of snow showers KSWF,rain/snow showers at
KGON/KBDR aft midnight, with brief MVFR/IFR vsby. Otherwise
VFR. NW winds gradually diminishing to 15-20G20-30kt.
.Tuesday...Mainly VFR. NW winds G20-25kt. Winds diminish
Tuesday night.
.Wednesday thru Friday...VFR.
&&
.MARINE...
A strengthening S-SW flow in advance of an approaching cold
front is resulting in SCA conditions developing on the ocean
waters this afternoon.
After a cold frontal passage this evening, gales expected on the
ocean waters and SCA elsewhere. Can not rule out a brief period
of gales on the near shore waters with the frontal passage/wind
shift this evening. Gales are then likely on all waters on
Monday as the sfc pressure gradient tightens, with peak gusts
40-45 kt. Seas of 4-6 ft likely on Central and E Long Island
Sound on Mon, with 7-11 ft on the ocean waters.
Gales will still be in the forecast across mainly the ocean
waters Monday night. For Monday evening, all waters will still
have some gales in the forecast and then late Monday night,
just the ocean is forecast to have gales with non-ocean having
SCA level winds. Gales on the ocean could even linger into a
part of Tuesday. Otherwise, SCA level winds are expected
Tuesday. Mainly sub-SCA winds expected thereafter Tuesday night
through Thursday. SCA seas on the ocean remain Monday night
through Tuesday and into Tuesday night, before dropping below
SCA levels thereafter for the rest of the marine forecast
period.
&&
.HYDROLOGY...
Rainfall of 1/2 to 1 inch, with locally higher amounts across
eastern Long island, expected into this evening. No significant
hydrologic impact anticipated.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EST Monday
for ANZ330-335-338-340-345.
Gale Warning from 6 AM to 7 PM EST Monday for ANZ330-335-338-
340-345.
Small Craft Advisory until 6 PM EST this evening for ANZ350-
353-355.
Gale Warning from 6 PM this evening to 7 AM EST Tuesday for
ANZ350-353-355.
&&
SYNOPSIS...BC/JM
NEAR TERM...BG
SHORT TERM...BC
LONG TERM...JM
AVIATION...NV
MARINE...BC/JM
HYDROLOGY...BC/JMHazardous weather outlook, Nov 1, 3:26 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service New York NY 326 AM EST Sun Nov 1 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-020830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 326 AM EST Sun Nov 1 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. A brief period of 40 to 50 mph wind gusts are possible with a strong cold frontal passage this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Winds gusts of 40 to 55 mph are likely on Monday. Scattered downed tree limbs and power lines are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-020830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 326 AM EST Sun Nov 1 2020 ...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-020830- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 326 AM EST Sun Nov 1 2020 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 3:14 AM EST | Gale Warning | OKX | 57 hr | |
| Nov 1, 5:02 PM EST | Special Weather Statement | OKX | Orange | 58 min |
| Nov 1, 5:49 PM EST | Special Weather Statement | OKX | Orange, Putnam, Richmond, Rockland | 41 min |
| Nov 1, 6:34 PM EST | Special Weather Statement | OKX | New York, Richmond | 41 min |
| Nov 1, 6:52 PM EST | Special Marine Warning | OKX | 53 min |
Nearby
Wind Advisories in New York, 2020Wind Advisories in New Jersey, 2020Wind Advisories in Connecticut, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.